This past spring my family and I took a trip to Santiago, Chile. As I packed for the wide range of temperatures and overstuffed my carryon, I also made sure I packed individual packets of single dose children’s Benadryl. Not for its medical intent, but for its unintended use: its side effect. Our 4-year-old son gets motion sickness when we travel, and a pharmacist once told us to give him children’s Benadryl, and we haven’t looked back.
Benadryl is the brand name of diphenhydramine, an antihistamine that is most commonly used to treat allergies. One of the side effects is marked drowsiness, and it is for this side effect that I threw about a dozen doses in my carryon liquids bag.
Working for MedShadow Foundation has made me all too aware of the red flags of a medicine’s side effects, and every time I pack those packets of a single plastic spoon filled with diphenhydramine, I quickly run through the pros and cons of what I am doing to my son. Every child is different, and for my son, his side effect is that he goes immediately lights out, and sleeps through everything from stop-and-go traffic to airplane turbulence.
On this trip to Santiago, I decided that I would try to see how my son would handle the trip without Benadryl. And so, on the 14-hour flight from New York to Santiago, with a layover in a forgotten airport, my son made heavy use of the motion sickness bags conveniently provided in every seatback. He was miserable, the person on the other side of him was miserable. He vomited in the air, he vomited in the line for immigration, he vomited as he was getting in the taxi to our hotel, and he finally passed out in exhaustion when we made it there. He woke up cranky and dehydrated.
After that horror show, I gave him a Benadryl on every bus ride through the Andes, every taxi ride through small towns connected by switchback roads, and my son was able to go from point A to point B without vomiting. One would think this would be a success. But it wasn’t, because the side effect is that he was asleep, and would remain asleep for hours. And he would be drowsy and cranky. For hours. Was I using the drug for his comfort or for mine? Is using a drug for sedation worse than not using something for motion sickness? We don’t travel frequently enough to be in the position of making this decision a regular occurrence, and thus we don’t have to decide to put him on Benadryl so often that he could suffer any longterm effects. But I am, in my own way, weighing which side effect is worse, the medicine itself or the reason to take the medicine in the first place.
Since then, I have laid off the Benadryl. And instead of packing the antihistamine, I pack several changes of clothes and a washcloth. I have tried wrist bands with pressure points and breathing through the motion sickness by singing “Puff the Magic Dragon” very loudly. But these efforts just make me feel like I am doing something because sadly these “remedies” don’t work. I will still search for that cure. In the meantime, every now and then I make an exception, like when we have to endure hours of stop-and-go traffic traveling from New York to Cape Cod. Before he starts to tell me with his sad face that he is very sick, I give him Benadryl since then a couple hours of sleep in standstill traffic doesn’t seem like such a bad side effect, after all. That’s my hope anyway.
Kimberly Bliss is a member of the MedShadow team.